DEAR DR. DONOHUE: For two years, I have had a burning tongue. An ENT doctor diagnosed it as burning mouth syndrome. He put me on prednisone and a mouthwash. Five hundred dollars later, he said they didn’t work and that there was nothing else he could do. I find that chewing gum (which annoys my wife) gives temporary relief. Any other ideas? – G.D.

ANSWER:
Burning mouth syndrome is painful to have and to treat. It happens to men and women, but most sufferers are postmenopausal women. As the name suggests, it’s a painful mouth or tongue, or both. The pain often reaches a peak in the evenings, and frequently keeps a person from sleeping.

When a cause can be found, then treatment has a good chance of cure. The problem is that causes are not routinely found, and treatment is blind. One possible cause is an infection by the yeast Candida. It almost always yields to treatment. Another cause is dry mouth. Artificial saliva can restore moisture to the mouth. So can the medicine Evoxac, which prods the salivary glands into making more saliva. Some medicines are notorious for drying the mouth. Antihistamines and antidepressants can do it. A change of medicine can keep the mouth from drying out. A deficiency of iron, folic acid (a B vitamin), vitamin B1 and vitamin B2 could have a role in burning tongue syndrome. Correcting the deficiency corrects the burning pain.

All this is wonderful, but for the majority of people, a cause is never found. A number of home remedies might quench the flames. One is swishing cold apple juice in the mouth. Or you can do the same with a mixture of Kaopectate and Benadryl liquid before eating. Combine equal amounts of both and use a teaspoonful to rinse the mouth for 30 seconds. Don’t swallow it.

Prescription medicines include Elavil and Klonopin. Neurontin is another prescription drug that has brought relief to some with this mysterious syndrome.

DEAR DR. DONOHUE: My husband and I plan to go on a nice vacation. My issue is flying long distances. Five years ago, we flew to Italy, and my feet became very swollen. The swelling lasted a few days. I did plane exercises and drank a lot of water and juices. Any other suggestions? Support hose? – M.B.

ANSWER:
Fluids are important to keep blood moving freely on a long trip, but you might have overdone things. You don’t have to tank up on water and juice, but don’t let yourself get dry. Cabin humidity is around 10 percent. That’s quite low, so your skin can dry out. Don’t, however, guzzle fluids.

Definitely decrease the amount of salt you use, starting about a week before your trip. Salt comes in places where you least expect it. Look on labels for salt, sodium or sodium chloride. They’re all the same. You could make life easier for yourself by using only low-sodium products for that week.

Do wear elastic compression stockings, and don’t wear any constricting garments, like a tight belt or a girdle. Don’t cross one leg over the other.

Every hour on the plane, get up and walk up and down the aisle.

While seated, start a new program of leg-muscle exercises, and do them as often as you can. First, contract the calf muscles and hold the contraction for five seconds. Do this 10 times. Do the same for thigh muscles. After these squeezes, make circles with your feet. The next exercise is pumping your feet up and down. All of this can occupy 10 to 15 minutes of every hour. You won’t get bored.

DEAR DR. DONOHUE: My daughter has two children, ages 3 and 6. As a disciplinary action, she has begun shaking pepper onto their tongues. She makes them wait a certain amount of time, and then allows them to drink water. I believe this is harmful to their tongue. Am I correct? – G.P.

ANSWER:
This is completely unacceptable. I don’t know if it’s harmful to the children’s tongues, but it is harmful to their psyches.

I’m sure she means well, but she should knock this practice off.

DEAR DR. DONOHUE: I have written you a dozen times, with nary a reply. I thought I asked a thought-provoking question. I have chronic obstructive pulmonary disease (emphysema-chronic bronchitis). Occasionally, I take antibiotics for exacerbations of my illness. For the days I take them, I feel almost like normal. I improve after taking the first pill. With today’s science, why can’t the component in antibiotics that aids breathing be isolated and put in a separate pill? Biaxin is an antibiotic that does this for me. Zithromax makes matters worse. – P.D.

ANSWER:
I’m sorry to say that you’re getting nary an answer from me. Perhaps getting rid of bacteria, which increase the secretions of the airways and fill them with pus, is the answer. I don’t understand why Biaxin works and Zithromax doesn’t. They’re closely related compounds. And I don’t understand why you get a sudden change after taking only one pill. This has to be something unique to your body. Maybe your doctor could try a low dose of antibiotic for a more prolonged time period to see what happens. A low dose shouldn’t create trouble for you or raise a resistant germ.

Dr. Donohue regrets that he is unable to answer individual letters, but he will incorporate them in his column whenever possible. Readers may write him or request an order form of available health newsletters at P.O. Box 536475, Orlando, FL 32853-6475. Readers may also order health newsletters from www.rbmamall.com


Only subscribers are eligible to post comments. Please subscribe or to participate in the conversation. Here’s why.

Use the form below to reset your password. When you've submitted your account email, we will send an email with a reset code.